Tuesday, 3 April 2012

New info about statin safety affects millions


U.S. Food and Drug Administration issued new safety information about these cholesterol-lowering drugs that are prescribed to millions of Americans to lower the risk of heart disease. If you're among them, you should understand what the FDA's new guidance means for your health. "Before anyone gets too concerned, you should know that statins are so widely used because they have a long track record of safety and effectiveness," says Dr. Mark Taber, a cardiologist with SSM Heart Institute at St. Joseph Health Center. "All in all, statins have a very high benefit to risk ratio. The widespread use of the drugs, when indicated, probably accounts to a significant degree for the improvement in life expectancy in this country." The FDA called attention to the threat of liver damage as a rare side effect of statins and advised that regular liver enzyme testing is no longer considered useful in predicting or preventing liver injury. "Actually, in general they liberalized the follow up needed for liver function tests on patients taking statins, due to the very low incidence of true liver issues," Taber says. The main warnings related to a slightly higher incidence of developing diabetes while on statins, and a poorly substantiated claim that statins could result in cognitive impairment. Taber points out that cognitive problems, such as confusion or memory problems, were not documented in clinical studies, only by patient reports to the FDA website. "By stating these concerns, the FDA is raising awareness about the potential side effects of statins, but cardiologists already know that there are inherent risks, and we monitor patients appropriately to help ensure that side effects do not occur or are dealt with quickly," Taber notes. "If there is any evidence of a side effect that could be problematic, we can change the medication. But the fact remains that it's important to decrease risk of heart disease, and for many people statins are needed when diet and exercise alone don't result in acceptable cholesterol levels." Whenever a new prescription medication is started, you should look over the package insert to learn about potential side effects. Signs of liver damage, for instance, include fatigue, loss of appetite, right upper abdominal pain, dark urine and jaundice. Any of these symptoms should be reported to your doctor for evaluation. It is important to remember that you should not stop taking a medication without consulting your doctor first. Discontinuing use of a prescribed drug can be far more dangerous than the side effect you're worried about. "All the side effects listed by the FDA are rare, and the risk of heart attack is far more concerning," Taber says. "Some patients may need extra monitoring or may need to try more than one statin before we find the optimal choice, but in general statins are very well tolerated and don't cause problems for the people who take them." The advice above is universal when it comes to your health. Concerns should be discussed with your doctor, and decisions should always be made as part of a team approach to creating a healthy life.

0 comments:

BREAKING NEWS

Pageviews from the past week

EUROZONE WEEKLY NEWS JOURNAL

Labels

Recent Posts

Related Posts Plugin for WordPress, Blogger...

Headlines

FeedBurner FeedCount

BACKPACKER WARNINGS

Popular Posts